From Northfield, Ohio, USA:
My 69 year old obese sister (5 feet tall, 200 pounds), who lives in West Virginia and I don't see often, has had type 2 diabetes for 10 years or so, uses pills to keep it marginally under control, and she refuses to do anything about her weight. She had a cornea transplant two or three years ago, and, within the past 12-18 months, she had lots of back pain for which she took steroid shots to alleviate the pain. A month ago she broke her ankle, so the prednisone was stopped. She stopped all activity until her ankle is "better." Somewhere during this period, she has become almost grotesquely "fat."
Initially, she said it was due to water retention, but I wonder if it could be due to Cushing's syndrome brought on by use of steroids. If so, is any treatment? She currently is going to a family practice doctor, a cardiologist, and an orthopaedic surgeon. Should she seek help from a specialist? If so, who?
Steroid therapy can cause you to gain weight, have brittle bones, and worsen your diabetes control. The big problem now is that she cannot just stop the steroids cold turkey. They have to be weaned off under the guidance of a physician. It sounds like she needs help from a physician who can also serve as her primary care physician.
Original posting 13 Nov 2002
Posted to Other Medications
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.